Anti-Depressant Feature: Drug linked to suicide risk?
An anti-depressant manufacturer is now advising careful monitoring of patients because of a higher frequency of suicidal behaviour. Report by ANGELA SINGER JANICE, a secretary from Huntingdon, knew nothing about anti-depressants when she married her seco
An anti-depressant manufacturer is now advising careful monitoring of patients because of a higher frequency of suicidal behaviour. Report by ANGELA SINGER JANICE, a secretary from Huntingdon, knew nothing about anti-depressants when she married her second husband, John.
That was eight years ago. Now she has collected so much information that doctors contact her for advice.
A woman doctor contacted her this month to ask whether sensations of electric shock in the body were symptoms of withdrawal from Seroxat. Janice said, yes, that was a classic symptom.
Janice's husband, John, was on Seroxat for 10 years and has been on a similar anti-depressant drug, Lustral (Sertraline) for six years. He has found that the withdrawal symptoms are so harsh that in 16 years, the longest he has been able to stay off the pills is two weeks.
You may also want to watch:
Janice, 57, set up a support group four years ago and says many of the thousands of people who have contacted her claim that the drug is addictive and causes aggression.
The makers of the drug, GlaxoSmithKline are now advising "careful monitoring of people who use Seroxat, particularly young adults."
- 1 Motorist crashes into telephone pole at Wyton
- 2 Paedophile caught by cops after preying on 'teenage girls' online
- 3 Road closure in Huntingdon over weekend of July 31
- 4 'Father' found guilty of murdering his teenage daughter
- 5 St Ives woman who sold ecstasy to school children avoids jail
- 6 First post-lockdown Parkrun in St Neots held in memory of four runners
- 7 Drink driver fleeing traffic cops overturns before being arrested
- 8 Heroin worth £1.7m found in holdall in car in St Neots
- 9 Roman millstone with 2,000-year-old engraving of penis to go on display
- 10 Eagle-eyed plane spotter saves pilot's life
The drug was never licensed for children.
In 2003, Seroxat was banned for under 18s. However, GlaxoSmithKline is being investigated by Medicines and Health Care products Regulatory Agency (MHRA) after allegations that there was evidence in 1997 that it could lead to suicide and self-harming in teenagers.
The investigation started in 2004. The company has denied the allegations.
In 2002, Janice set up the Seroxat User Group to help support others and collect evidence. Since then, more than 6,000 people have contacted her.
Janice said: "We know that the drug does help some people, but patients turn to us because there is little help from the medical authorities."
Janice says her husband's withdrawal symptoms from the drug include blinding headaches, mood swings and severe flu symptoms.
Professor David Healy, director of the North Wales Department of Psychological Medicine at Cardiff University, has written to coroners asking them to take note of the medicines people are on when they have committed suicide - and he highlights anti-depressants.
The anti-depressants on Professor Healy's warning list are: Seroxat (paroxetine), Prozac (fluoxetine) Cipramil (citalopram), Cipralex (escitalopram), Efexor (venlafaxine) and Lustral (sertraline). All these drugs are commonly prescribed in Britain.
In a letter to the coroner for Greater Manchester, Dr Leonard Gorodkin, Professor Healy called the situation "a great scandal".
He urged the coroner to notify the committee on safety of medicines when dealing with a case of suicide - if the dead person had taken any drug within the previous two weeks.
The professor claims that the drugs are prescribed to people - both children and adults - who (before taking the drug) are not depressed. They are people he believes would be, without the drug, "at minimal - if any - risk of suicide".
He writes that the drugs are prescribed for weight loss, to help people stop smoking, for panic attacks, social phobia, post-traumatic stress disorder, general anxiety, and obsessive-compulsive disorder, and "a variety of other purposes in adults and children".
Professor Healy wrote: "You and your colleagues are probably seeing the consequence of this in terms of suicides."
The letter also claims a possible suicide risk with a range of other drugs: the acne treatments, Roaccutaine and Dianette, the anti-malarial drug, Lariam and the bladder control drug, duloxetine.
He points to the suicide of a 19-year-old girl, "a healthy volunteer" who committed suicide when she was testing duloxetine in a trial.
"This has been available for a number of years as a bladder stabiliser and it seems there has been an excess of suicidal acts in women taking it," the professor wrote.
Professor Healy told The Hunts Post: "I wrote to coroners about six years ago and I am about to write to them again. For whatever reason, this has passed them by.
"They don't ask in cases of suicide what pills people have been on and they should. Putting people on drugs is a pharmacological life event and we should take account of that.